Just because a product label says something is “natural” doesn’t mean it’s safe. Dietary supplements — vitamins, minerals, weight loss “aids,” “energy boosters” — and other complementary medicine products are very popular among people seeking better health. Unlike pharmaceutical medications, they don’t require safety testing or FDA approval before being marketed and sold to the public. But just like prescription and over-the-counter medications a doctor might prescribe, dietary supplements and complementary medicine products can also have very dangerous side effects.
A new study, published last month in the New England Journal of Medicine, finds that these products cause 23,000 visits to emergency departments every year in the United States, resulting in more than 2,100 hospital admissions annually. Alexandra Sifferlin says that more than half of the ER visits involved women, and that weight loss products and energy boosters (excluding energy drinks) caused more than half the visits in patients 5-34 years old:
The most common symptoms linked to weight-loss and energy products were heart symptoms, including palpitations and chest pain. Cardiac symptoms were also common among emergency visits linked to bodybuilding and sexual-enhancement products. The most common health problems associated with micronutrients, like vitamins and minerals, were allergic reactions or trouble swallowing.
Gene Emery says children under 5 years old account for 22% of visits to emergency departments:
Chief author Dr. Andrew Geller of the Centers for Disease Control and Prevention in Atlanta, Georgia told Reuters Health the findings suggest that “all medicines and dietary supplements should be stored up and out of sight of children.”
“The number of emergency department visits attributed to supplement-related adverse events that we identified is probably an underestimation, since supplement use is underreported by patients, and physicians may not identify adverse events associated with supplements as often as they do those associated with pharmaceuticals,” the researchers said.
“Consumers should report to their doctors that they are taking dietary supplements, and which ones,” said Geller.
More PediaBlog on ingestions and poison prevention here.
The number for your local poison control center is: